Missouri, 2004Flash Flood in Missouri, May 19, 2004
May 19, 2004 · NWS LSX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 18, 9:20 PM CST, 4 hours earlier.
Area forecast discussion, May 18, 9:20 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1020 PM CDT TUE MAY 18 2004
.DISCUSSION...
ROUND 2 OF CNVTN FIRING OVR NW MO A BIT ERYR THAN ANTICIPATED.
HWVR..INGREDIENTS APR TO BE IN PLACE FOR HVY...AND PERHAPS
EXCESSIVE...RAINFALL. OVRRUNNING OF COOL DOME FROM DAYTIME MCS APRS
TO HV INITIATED CNVTN...AND INCRG LO LVL FLO WL PROVIDE CNVTV
COMPLEX WITH SM PRETTY STOUT AIR THRUOUT THE NGT. MUCAPES OVR E OK-S
KS STILL AOA 2500 AT 02Z...AND PCPN WATER VALUES PROGGED TO CLIMB
ABV 1.5 BY 12Z.
CORFIDI VECTORS HV A PRONOUCED S COMPONENT...BUT JUDGING FROM NRLY
STNRY 85H MSTR CNVGC BULLSEYE 03-09Z BLV CURRENT ACTIVITY IS GOING
TO BE ANCHORED IN ITS CURRENT LOCATION FOR A WHILE...BFR OUTFLO BGNS
TO INFLUENCE OVRALL STM MOTION.
DUE TO ABV FACTORS...HV ISSUED FLOOD WATCH FOR MOST OF MID MO THRU 6
AM. AM A BIT UNCERTAIN HOW FAR E AND S TO TAKE WATCH...BUT WITH ABV
REASONING THIS AREA CERTAINLY APRS TO BE MOST UNDER THE GUN.
NO CHGS RMNDR OF FCST.
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH PARTS OF MID MISSOURI THRU 6 AM.
MOZ041-042-047>051-059-060-062-
.IL...NONE
&&
TRUETT
EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX. THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 18, 3:10 PM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
410 PM CDT TUE MAY 18 2004
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
410 PM CDT TUE MAY 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AS WELL AS PARTS OF SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ACROSS THE ENTIRE
AREA. A COLD FRONT WILL STALL ACROSS THE CENTRAL THIRD OF MISSOURI
AND CENTRAL ILLINOIS TONIGHT AND WILL REMAIN A FOCUS FOR CONTINUED
THUNDERSTORM DEVELOPMENT. ATMOSPHERIC MOISTURE AND INSTABILITY WILL
REMAIN AT PLENTIFUL LEVELS. THE PRIMARY SEVERE THREAT WILL BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS...DUE
TO THE HIGH LEVELS OF ATMOSPHERIC MOISTURE AND THE POTENTIAL FOR
TRAINING CELLS LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL CONTINUE OVER THE AREA ON WEDNESDAY...UNTIL THE
SURFACE FRONT FINALLY MOVES NORTH OF THE AREA WEDNESDAY EVENING.
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE LIMITED TO AREAS
NORTH OF INTERSTATE 70 IN MISSOURI AND ILLINOIS...WHERE THE FORCING
FROM THE SURFACE FRONT WILL BE STRONGEST. SEVERE STORMS WILL BE
POSSIBLE ON WEDNESDAY NORTH OF INTERSTATE 70...WITH PRIMARY THREATS
BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.
THE CHANCE OF THUNDERSTORMS WILL BRIEFLY RETURN ON THURSDAY NIGHT IN
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AS A FRONT
APPROACHES...THEN STALLS ACROSS THE AREA.
A MORE PROLONGED CHANCE OF THUNDERSTORMS WILL BEGIN SATURDAY NIGHT
IN NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...AND EXPAND
GRADUALLY SOUTHWARD INTO CENTRAL AND SOUTHERN MISSOURI AND SOUTHWEST
ILLINOIS ON SUNDAY. THE CHANCE WILL THEN CONTINUE AREAWIDE THROUGH
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IN THE EVENT THAT HEAVY
RAINFALL OCCURS...STORM SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL
TOTALS AS WELL.
TES
In the hours before
Local storm report, May 18, 7:30 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
830 PM CDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 4 N BRIGHTON 39.10N 90.14W
05/18/2004 1.00 INCH MACOUPIN IL TRAINED SPOTTER
0430 PM HAIL HILLSBORO 39.16N 89.48W
05/18/2004 0.75 INCH MONTGOMERY IL TRAINED SPOTTER
0435 PM TSTM WND DMG 3 E LITCHFIELD 39.18N 89.60W
05/18/2004 MONTGOMERY IL LAW ENFORCEMENT
2-3 TREES BLOCKING HIGHWAY 16.
&&
TRUETTLocal storm report, May 18, 7:30 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
830 PM CDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 4 N BRIGHTON 39.10N 90.14W
05/18/2004 1.00 INCH MACOUPIN IL TRAINED SPOTTER
0430 PM HAIL HILLSBORO 39.16N 89.48W
05/18/2004 0.75 INCH MONTGOMERY IL TRAINED SPOTTER
0435 PM TSTM WND DMG 3 E LITCHFIELD 39.18N 89.60W
05/18/2004 MONTGOMERY IL LAW ENFORCEMENT
2-3 TREES BLOCKING HIGHWAY 16.
&&
TRUETTFlash Flood, Montgomery
- When
- May 19, 1:20 AM CST to 5:00 AM CST
- Where
- Montgomery County, Montgomery City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.942, -91.470 (the zone’s center; the record gives no point)
The County Sheriff reported water 6 inches deep flowing over the Elkhorn Creek bridge on Highway 161. Six to 8 inches of water was reported on Highway 19 in Montgomery City.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, May 19, 2004$200,000 · F3 · 10 events
- Tornadoes and Hail in North Dakota, May 19, 2004F2 · 42 events
- Flash Flooding and Hail in Missouri, May 19, 2004$508,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Iowa, May 19, 2004$76,000 · 1.5 in hail · 12 events
- Hail in North Carolina, May 19, 2004$75,000 · 0.88 in hail · 1 event
- Tornado in North Dakota, May 19, 2004F1 · 1 event
- Damaging Wind in Virginia, May 19, 2004$18,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Kentucky, May 19, 20041 injured · 1 in hail · 5 events
- Flooding in Missouri, May 19 to 23, 200411 events
- High Wind in Oklahoma, May 19, 2004$12,000 · 61 kt wind · 4 events
- Hail in South Dakota, May 19, 20041.75 in hail · 7 events
- Flooding in Ohio, May 19, 20045 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396638.